Hail, Pittsylvania
- When
- July 20, 4:55 PM EST
- Where
- Pittsylvania County, 1 mi S of Chatham
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.800, -79.400
Thunderstorms during the afternoon of the 20th produced hail up to one inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon of the 20th produced hail up to one inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 20, 2:15 PM EST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 315 PM EDT SAT JUL 20 2002 UPR LOW HEADING EAST THRU CNTRL NC AND ORGANIZED CONVECTION MVG EAST WITH IT. ONLY ISOLD WEAK CONV BEHIND IT FROM DAYTIME HTG WITH SIGNIFICANTLY DRIER AT MID LEVELS SEEN ON WV IMGRY. DEW PT FRONT STILL IN CNTRL OH THOUGH. THIS EVE...ANY ISOLD CONVECTION WILL BE DYING FAST WITH SUN...AND WILL KEEP A 20 POP FOR FAR EAST AND SOUTH...BUT NOTHING WEST AS SUBSIDENCE ALREADY SUPPRESSING ACTIVITY IN THE WEST. FOR SUNDAY...MDL SNDGS SHOW STRONG CAP AND SUBSIDENCE EVERYWHERE...DESPITE LOW LVL MSTR. WOULD CONSIDER A SLGT CHC POP IN MTNS IF EASTERLY UPSLOPE LIFT WASNT SO WEAK. SO FAR THIS SUMMER...A CAP LIKE THIS HAS BEEN ENUF TO SQUASH THINGS ALTOGETHER. BY LATE MONDAY SW FLOW BEGINS TO RETURN IN THE WEST WITH 850 THETA-E RDG SLIDING IN...CAP A BIT WEAKER TOO. WILL GO WITH CHC POPS FOR MTNS ONLY. WITH FEWER CLOUDS NEXT FEW DAYS HIGHS SHOULD BE UP A BIT...WILL GO VERY CLOSE TO LATEST MOS...MAYBE STILL JUST A DEG OR TWO UNDER. LOWS WILL NOT DROP OFF TOO MUCH MORE THAN WHAT THEYVE BEEN THE LAST FEW NIGHTS WITH SFC DEW PTS REMAINING RATHER HIGH. FOR EXTENDED...PER COORDINATION AND HPC THINKING GOING WITH LESS AMPLIFIED SOLN AND NOT AS AGGRESSIVE PUSHING FRONT THRU BY MID WEEK AS THE AVN/MRF FCST SUGGESTS. FRONT LIKELY TO GET HUNG UP BY THURSDAY SOMEWHERE NEAR US AND THEN WASH OUT...LIKELY LEAVING LIGHT SW FLOW AND LOW LVL MSTR. THEREFORE WILL KEEP CHC POPS IN THRU DAY 7...BUT HIGHEST ON TUES AND WED AS IT APPROACHES AND STALLS OVER US. TEMPS DOWN A BIT TOO WITH MORE CLOUDS. FCSTID = 02 ROA 68 89 69 88 / 10 10 10 10 LYH 66 90 67 88 / 20 10 10 10 DAN 69 91 70 90 / 20 10 10 10 BLF 64 83 64 82 / 10 10 10 30 LWB 60 84 61 82 / 10 10 10 30 BCB 62 85 63 83 / 10 10 10 30 TNB 63 84 63 81 / 20 10 10 30 .RNK... NC...NONE. VA...NONE. WV...NONE. KEIGHTON
VAZ044-202145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 500 PM EDT SAT JUL 20 2002 ...STRONG THUNDERSTORMS IN NORTHERN PITTSYLVANIA COUNTY... A STRONG THUNDERSTORM THAT WAS NEAR HURT AT 5 PM WILL PRODUCE WIND GUSTS TO 50 MPH...HAIL UP TO A HALF INCH IN DIAMETER...FREQUENT DEADLY LIGHTNING...AND TORRENTIAL RAIN AS IT TRACKS SOUTH AT 25 MPH. AREAS IN THE PATH OF THE STRONGEST PART OF THIS STORM INCLUDE MOTLEY. AFTER 520 PM...PARTS OF THE STORM MAY BEGIN TO AFFECT AREAS EAST OF PITTSVILLE...EASTWARD TO GRETNA. IF IN THE PATH OF THIS STORM...SEEK SHELTER IN DOORS. NOGUEIRA
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306558.